Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 270, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Dec 25, 2016, 1:23 PM CST for Republic County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 25, 2016, 1:23 PM CST (19:23 UTC)
- Expired
- Dec 25, 2016, 2:00 PM CST
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Republic County, KS
The radar
The Grand Island radar (KUEX), 84 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 25, 1:26 PM CST | TSTM WND GST 60 | 1 Ese Republic, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 25, 10:45 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 404 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 347 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
989
WUUS53 KTOP 251923
SVRTOP
KSC157-252000-
/O.NEW.KTOP.SV.W.0270.161225T1923Z-161225T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
123 PM CST SUN DEC 25 2016
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Republic County in north central Kansas...
* Until 200 PM CST
* At 123 PM CST, severe thunderstorms were located along a line
extending from near Hardy to near Republic to near Norway, moving
northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Belleville, Scandia, Cuba, Norway, Republic, Munden and Narka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 9737 3978 9737 3965 9764 3965 9787
3983 9788 3989 9793 4000 9793
TIME...MOT...LOC 1923Z 233DEG 54KT 4003 9793 3988 9780 3968 9779
HAIL...<.75IN
WIND...60MPH
$$
Gargan3 follow-up statements
110
WWUS53 KTOP 251938
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
138 PM CST SUN DEC 25 2016
KSC157-252000-
/O.CON.KTOP.SV.W.0270.000000T0000Z-161225T2000Z/
Republic-
138 PM CST SUN DEC 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CST
FOR REPUBLIC COUNTY...
At 137 PM CST, severe thunderstorms were located along a line
extending from near Deshler to 4 miles northwest of Chester to 5
miles south of Belleville, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotter estimated a 60 MPH wind gust 1 mile
east-southeast of Republic City.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Belleville, Scandia, Cuba, Norway, Munden and Narka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 9737 3978 9737 3965 9764 3965 9779
3984 9778 3992 9777 4000 9777
TIME...MOT...LOC 1937Z 225DEG 50KT 4013 9777 4004 9769 3974 9765
HAIL...<.75IN
WIND...60MPH
$$
Gargan452 WWUS53 KTOP 251950 SVSTOP Severe Weather Statement National Weather Service Topeka KS 150 PM CST SUN DEC 25 2016 KSC157-252000- /O.CON.KTOP.SV.W.0270.000000T0000Z-161225T2000Z/ Republic- 150 PM CST SUN DEC 25 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CST FOR NORTHEASTERN REPUBLIC COUNTY... At 150 PM CST, severe thunderstorms were located along a line extending from near Hubbell to 3 miles east of Munden, moving northeast at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Trained weather spotters. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Munden and Narka. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4000 9737 3987 9737 3991 9762 4000 9766 TIME...MOT...LOC 1950Z 241DEG 49KT 4004 9753 3993 9748 HAIL...<.75IN WIND...60MPH $$ Hennecke
165
WWUS53 KTOP 251954
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
154 PM CST SUN DEC 25 2016
KSC157-252003-
/O.EXP.KTOP.SV.W.0270.000000T0000Z-161225T2000Z/
Republic-
154 PM CST SUN DEC 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN REPUBLIC COUNTY
WILL EXPIRE AT 200 PM CST...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 500 PM CST for
north central Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect for
Republic County until 5 PM CST.
LAT...LON 4000 9737 3987 9737 3991 9762 4000 9766
TIME...MOT...LOC 1953Z 233DEG 54KT 4005 9750 3994 9745
$$
GarganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 25, 11:48 AM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Dec 25, 11:48 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1148 AM CST Sun Dec 25 2016 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 331 AM CST Sun Dec 25 2016 A very dynamic system is beginning to take shape as 09Z water vapor imagery shows the base of an upper trough beginning to lift out from the four corners region with a negative tilt. In response, a surface low continues to deepen over the central high plains in the lee of the Rockies. The falling low pressure is causing strong low level warm air advection into the central plains with surface OBs showing moisture surging north through TX and OK with the warm front across northern OK. The forecast for today and tonight is for the most part unchanged from previous thinking. While the warm front remains to the south of the forecast area, patchy dense fog should linger as moisture advects into the relatively cooler airmass. Although think visibilities may now be as bad as they are going to get since boundary layer mixing is expected to increase through the morning with a strengthening low level jet moving into the area. Elevated showers and storms are still expected to develop this morning as models continue to show good isentropic upglide to go along with the moisture advection. Convection allowing models have been consistent in developing widely scattered precip by 12Z. As the storm system lifts to the northwest of the forecast area, a narrow line of showers and thunderstorms are expected to develop on a dryline and sweep east through the forecast area. Models prog lapse rates to actually shallow up ahead of the dryline, and with the expansive stratus already coving the warm sector, destabilization from daytime heating looks unlikely. Because of this instability is progged to only be around 500 J/kg. Deep layer shear is expected to be quite robust with 0-6km shear up to 75KT. With the limited instability, am wondering whether any updraft would be able to maintain itself long enough to pose much of a severe weather threat. Nevertheless the magnitude of the wind shear and energy within the storm system raises concern for an isolated damaging wind gust or possible brief tornado. With the increasing pressure gradient today, think winds across north central KS could be sustained at 30 MPH for a few hours. Therefore will go ahead and issue a wind advisory for basically the western half of the forecast area. It stronger winds gusts are able to mix to the surface, the day shift may need to expand the advisory. But forecast soundings indicated very shallow low level lapse rates due to the lack of insolation so I don't have enough confidence in the stronger winds mixing to the surface at this time. As for the dense fog advisory, there are a few spots with visibilities of a half mile or less. So will keep the fog advisory going for now until more sites show improving visibilities. Although I don't expect widespread dense fog to be a major impact. Highs today are expected to make it into the lower and middle 60s just based on warm air advection. Models show any cold air advection tonight holding off until late, with the bulk of cold air advection remaining mainly north of KS. So lows tonight should only fall into the upper 20s and middle 30s. .LONG TERM...(Monday through Saturday) Issued at 331 AM CST Sun Dec 25 2016 Much lighter surface winds on Monday as a sfc ridge axis builds eastward into the area. The modified Pacific airmass cools highs Monday back to normal values in the 40s under clear skies. Strong radiational cooling at night cools lows into the upper 20s. Ample sunshine and some increasing waa by Wednesday warm highs into the 50s Tuesday and Wednesday before both the GFS and ECMWF similarly bring in a weak cool front late Wednesday. While much of the upper jet is focused across the northern conus, southern stream ridging gradually breaks down by the end of the week, bringing in a shortwave trough on New Years Eve. Currently, the GFS is faster with a cold front and would favor rain as opposed to the colder solution from the ECMWF. Have mentioned a slight chance rain and snow mix for this time in our east central counties. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1142 AM CST Sun Dec 25 2016 Southerly winds will increase to 20 to 28 KTS with gusts to 40 KTS this afternoon. A line of showers and storms will move through the Terminals between 20Z to 23Z, this line may produce some wind gusts of 45 to 50 KTS. Once the line moves through winds will switch to the southwest and gradually diminish through the evening hours. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 5 PM CST this afternoon for KSZ008-009- 020>022-034>038-054. && SHORT TERM...Wolters LONG TERM...Prieto AVIATION...Gargan
Hazardous weather outlook, Dec 25, 10:03 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1003 AM CST SUN DEC 25 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-261615- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1003 AM CST SUN DEC 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. STRONG SOUTHERLY WINDS INCREASE LATER THIS MORNING BETWEEN 20 AND 30 MPH SUSTAINED...WITH WIND GUSTS UP TO 40 MPH. A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF NORTH CENTRAL KANSAS. A FEW SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AS A LINE OF STORMS DEVELOPS ACROSS CENTRAL KANSAS AND QUICKLY PUSHES EASTWARD. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE WITH THE STRONGEST STORMS. STORMS ARE EXPECTED TO ENTER THE NORTH CENTRAL AREAS AROUND NOON...ENTERING EAST CENTRAL KANSAS IN THE MID AFTERNOON TIME PERIOD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Dec 25, 1:04 PM CST, 19 minutes before
Special Weather Statement National Weather Service Topeka KS 104 PM CST SUN DEC 25 2016 KSZ008-020-034-251930- Ottawa-Cloud-Republic- 104 PM CST SUN DEC 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC...CLOUD AND OTTAWA COUNTIES UNTIL 130 PM CST... At 102 PM CST, Doppler radar was tracking strong thunderstorms along a line extending from near Bostwick to 5 miles west of Superior to 6 miles west of Brookville. Movement was northeast at 60 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Concordia, Minneapolis, Belleville, Bennington, Glasco, Scandia, Delphos, Tescott, Jamestown, Courtland, Norway, Culver, Wells, Republic, Munden, Aurora and Ada. A severe thunderstorm watch remains in effect until 500 PM CST for north central Kansas. LAT...LON 4000 9753 3896 9750 3896 9793 4000 9793 TIME...MOT...LOC 1902Z 204DEG 69KT 4000 9820 3955 9805 3877 9798 Gargan
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 3:18 AM CST | Wind Advisory | TOP | Anderson, Clay, Cloud, Coffey, Dickinson, Douglas and 14 more | 15 hr |
| Dec 25, 1:04 PM CST | Special Weather Statement | TOP | Cloud, Ottawa, Republic | 26 min |
| Dec 25, 1:43 PM CST | Special Weather Statement | TOP | Clay, Cloud, Dickinson, Ottawa, Washington | 32 min |
| Dec 25, 2:18 PM CST | Special Weather Statement | TOP | Clay, Geary, Riley, Washington | 27 min |
| Dec 25, 2:47 PM CST | Special Weather Statement | TOP | Geary, Marshall, Morris, Pottawatomie, Riley | 28 min |
| Dec 25, 3:19 PM CST | Special Weather Statement | TOP | Lyon, Nemaha, Pottawatomie, Wabaunsee | 26 min |
| Dec 25, 3:48 PM CST | Special Weather Statement | TOP | Anderson, Brown, Coffey, Douglas, Franklin, Jackson and 5 more | 57 min |
| Dec 25, 4:46 PM CST | Special Weather Statement | TOP | Anderson, Douglas, Franklin, Jefferson | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.